An Energy Approach to Uniqueness for Higher-Order Geometric Flows

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

We describe a simple, direct method to prove the uniqueness of solutions to a broad class of parabolic geometric evolution equations. Our argument, which is based on a prolongation procedure and the consideration of certain natural energy quantities, does not require the solution of any auxiliary parabolic systems. In previous work, we used a variation of this technique to give an alternative proof of the uniqueness of complete solutions to the Ricci flow of uniformly bounded curvature. Here we extend this approach to curvature flows of all orders, including the (Formula presented.)-curvature flow and a class of quasilinear higher-order flows related to the obstruction tensor. We also detail its application to the fully nonlinear cross-curvature flow.

Original languageEnglish (US)
Pages (from-to)1-25
Number of pages25
JournalJournal of Geometric Analysis
DOIs
StateAccepted/In press - Dec 14 2015

Fingerprint

Geometric Flows
Curvature Flow
Uniqueness
Higher Order
Energy
Ricci Flow
Prolongation
Uniqueness of Solutions
Fully Nonlinear
Parabolic Systems
Obstruction
Direct Method
Evolution Equation
Tensor
Curvature
Alternatives
Class

Keywords

  • Energy methods
  • Geometric evolution equations
  • Uniqueness

ASJC Scopus subject areas

  • Geometry and Topology

Cite this

An Energy Approach to Uniqueness for Higher-Order Geometric Flows. / Kotschwar, Brett.

In: Journal of Geometric Analysis, 14.12.2015, p. 1-25.

Research output: Contribution to journalArticle

@article{9a775df2e6384c1aa732ae834be8821a,
title = "An Energy Approach to Uniqueness for Higher-Order Geometric Flows",
abstract = "We describe a simple, direct method to prove the uniqueness of solutions to a broad class of parabolic geometric evolution equations. Our argument, which is based on a prolongation procedure and the consideration of certain natural energy quantities, does not require the solution of any auxiliary parabolic systems. In previous work, we used a variation of this technique to give an alternative proof of the uniqueness of complete solutions to the Ricci flow of uniformly bounded curvature. Here we extend this approach to curvature flows of all orders, including the (Formula presented.)-curvature flow and a class of quasilinear higher-order flows related to the obstruction tensor. We also detail its application to the fully nonlinear cross-curvature flow.",
keywords = "Energy methods, Geometric evolution equations, Uniqueness",
author = "Brett Kotschwar",
year = "2015",
month = "12",
day = "14",
doi = "10.1007/s12220-015-9670-y",
language = "English (US)",
pages = "1--25",
journal = "Journal of Geometric Analysis",
issn = "1050-6926",
publisher = "Springer New York",

}

TY - JOUR

T1 - An Energy Approach to Uniqueness for Higher-Order Geometric Flows

AU - Kotschwar, Brett

PY - 2015/12/14

Y1 - 2015/12/14

N2 - We describe a simple, direct method to prove the uniqueness of solutions to a broad class of parabolic geometric evolution equations. Our argument, which is based on a prolongation procedure and the consideration of certain natural energy quantities, does not require the solution of any auxiliary parabolic systems. In previous work, we used a variation of this technique to give an alternative proof of the uniqueness of complete solutions to the Ricci flow of uniformly bounded curvature. Here we extend this approach to curvature flows of all orders, including the (Formula presented.)-curvature flow and a class of quasilinear higher-order flows related to the obstruction tensor. We also detail its application to the fully nonlinear cross-curvature flow.

AB - We describe a simple, direct method to prove the uniqueness of solutions to a broad class of parabolic geometric evolution equations. Our argument, which is based on a prolongation procedure and the consideration of certain natural energy quantities, does not require the solution of any auxiliary parabolic systems. In previous work, we used a variation of this technique to give an alternative proof of the uniqueness of complete solutions to the Ricci flow of uniformly bounded curvature. Here we extend this approach to curvature flows of all orders, including the (Formula presented.)-curvature flow and a class of quasilinear higher-order flows related to the obstruction tensor. We also detail its application to the fully nonlinear cross-curvature flow.

KW - Energy methods

KW - Geometric evolution equations

KW - Uniqueness

UR - http://www.scopus.com/inward/record.url?scp=84949814380&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84949814380&partnerID=8YFLogxK

U2 - 10.1007/s12220-015-9670-y

DO - 10.1007/s12220-015-9670-y

M3 - Article

SP - 1

EP - 25

JO - Journal of Geometric Analysis

JF - Journal of Geometric Analysis

SN - 1050-6926

ER -